Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2008, 12:03 PM CDT for Dane County, Green County, Wisconsin. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 12:03 PM CDT (17:03 UTC)
- Expired
- Jul 31, 2008, 12:54 PM CDT
- In force
- 51 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Dane County, WI, Green County, WI
The radar
The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:33 PM CDT | TSTM WND DMG | 1 Nw Monroe, WI | TREES BLOWN DOWN INTO THE ROADWAY ON THE NORTHWEST SIDE OF MONROE. |
| Jul 31, 12:35 PM CDT | TSTM WND GST 50 | Belleville, WI | ESTIMATED TO BE AROUND OR A LITTLE HIGHER THAN 50 MPH. |
| Jul 31, 12:37 PM CDT | TSTM WND GST 51 | 3 Ene Monroe, WI | WIND FROM 280 DEGREES...SUSTAINED AT 23 KNOTS AND GUSTING TO 44 KNOTS. TIME IS EXACT. MEASURED AT THE MONROE AIRPORT - /KEFT/. |
| Jul 31, 12:40 PM CDT | TSTM WND DMG | 1 N Juda, WI | POWER LINES BLOWN DOWN JUST TO THE NORTH OF JUDA. TIME IS APPROXIMATE. |
| Jul 31, 12:45 PM CDT | TSTM WND DMG | Brodhead, WI | POWER LINES BLOWN DOWN...BRANCHES BLOWN INTO WIRES...IN THE CITY OF BRODHEAD. TIME IS APPROXIMATE. |
| Jul 31, 12:45 PM CDT | TSTM WND GST 50 | Brodhead, WI | TIME WAS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 11:59 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 311703
SVRMKX
WIC025-045-311800-
/O.NEW.KMKX.SV.W.0142.080731T1703Z-080731T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1203 PM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN...
GREEN COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 100 PM CDT
* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF MOUNT
HOREB TO 7 MILES NORTHEAST OF DARLINGTON TO 8 MILES NORTHEAST OF
GALENA...AND MOVING SOUTHEAST AT 49 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOUNT HOREB BY 1210 PM CDT...
NEW GLARUS BY 1225 PM CDT...
BELLEVILLE...MONTICELLO AND MONROE BY 1230 PM CDT...
MONROE AIRPORT BY 1235 PM CDT...
ALBANY BY 1245 PM CDT...
BRODHEAD BY 1250 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. THIS IS A DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
4250 8937 4250 8984
TIME...MOT...LOC 1702Z 318DEG 43KT 4307 8989 4271 8996
4248 9029
$$
CRAVEN3 follow-up statements
000
WWUS53 KMKX 311711
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 PM CDT THU JUL 31 2008
WIC025-045-311800-
/O.CON.KMKX.SV.W.0142.000000T0000Z-080731T1800Z/
GREEN WI-DANE WI-
1210 PM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DANE AND GREEN COUNTIES...
AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF MOUNT HOREB
TO 10 MILES EAST OF DARLINGTON TO 9 MILES EAST OF GALENA...MOVING
SOUTHEAST AT 49 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
BROWNTOWN BY 1215 PM CDT...
MOUNT VERNON AND JORDON CENTER BY 1220 PM CDT...
NEW GLARUS BY 1225 PM CDT...
DAYTON...BELLEVILLE...MONROE AIRPORT AND MONTICELLO BY 1230 PM
CDT...
JUDA BY 1240 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
4250 8937 4250 8984
TIME...MOT...LOC 1710Z 318DEG 43KT 4300 8980 4264 8987
4241 9020
$$
COLLAR000
WWUS53 KMKX 311732
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1232 PM CDT THU JUL 31 2008
WIC025-045-311800-
/O.CON.KMKX.SV.W.0142.000000T0000Z-080731T1800Z/
GREEN WI-DANE WI-
1232 PM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DANE AND GREEN COUNTIES...
AT 1229 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF VERONA TO BRODHEAD TO 10 MILES SOUTHWEST OF
MONROE...MOVING SOUTHEAST AT 33 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
DAYTON AND BRODHEAD BY 1240 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
4250 8937 4250 8984
TIME...MOT...LOC 1732Z 300DEG 29KT 4290 8959 4265 8944
4250 8976
$$
COLLAR000
WWUS53 KMKX 311754
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1254 PM CDT THU JUL 31 2008
WIC025-045-311804-
/O.CAN.KMKX.SV.W.0142.000000T0000Z-080731T1800Z/
GREEN WI-DANE WI-
1254 PM CDT THU JUL 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DANE AND GREEN
COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.
LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
4250 8937 4250 8984
TIME...MOT...LOC 1754Z 300DEG 29KT 4281 8938 4256 8923
4241 8955
$$
COLLARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:48 AM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 31, 4:48 AM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 448 AM CDT THU JUL 31 2008 .SHORT TERM...EXPECT MCS OVER THE ERN DAKOTAS TO DIVE SEWD ALONG THE INSTABILITY GRADIENT OVER SRN MN AND EVENTUALLY INTO IA. BELIEVE MODEL QPF MAY BE DISPLACED TOO FAR NORTH AND EAST LATER TODAY AND TNT BASED ON EXPECTED LOCATION OF CAPE GRADIENT NEAR THE MS RIVER. THE NOSE OF A WEAK LLJ AND 850 MB THERMAL RIDGE FOR LATER TODAY AND TNT ALSO STAYS FARTHER WEST AS IT VEERS FROM THE CURRENT LOCATION IN THE DAKOTAS TO IA AND EVENTUALLY IL. THE 925-850 MB Q-VECTOR CONVERGENCE IS MAXIMIZED OVER SRN MN INTO NW IL AS WELL. TRENDED POPS FROM NO PCPN IN THE NE CWA TO 40S POPS IN THE SW CWA FOR TNT. THE WEAK LOW PRESSURE AREA OVER SD THAT IS ASSOCIATED WITH THE LIFT AND PCPN WILL SHIFT SEWD FROM IA AND NRN IL FRI AM TOWARD THE OHIO RIVER DURING THE DAY ON FRI. SOME ISOLD TO SCT PCPN MAY BE ONGOING MAINLY FRI AM OVER SRN WI SO SMALL POPS CONTINUE. HIGH PRESSURE TO BUILD INTO WI FOR FRI NT AND SAT WHILE AN UPPER RIDGE AXIS SHIFTS EWD ACROSS THE PLAINS. HIGH TEMPS TO REMAIN MAINLY IN THE MID 80S THROUGH THE WEEKEND WITH LAKE MICHIGAN LAKE BREEZES EACH DAY IN THE EAST. .LONG TERM... WARM ADVECTION RETURNS SUNDAY INTO EARLY NEXT WEEK AS A WARM FRONT EXTENDS EWD FROM LOW PRESSURE OVER THE PLAINS. THIS PATTERN WILL HOLD POSSIBLY INTO MID WEEK AS REGION REMAINS ON SRN PERIPHERY OF THE STRONGER WESTERLIES AND FRONT REMAINS NEARLY STATIONARY. PCPN CHANCES WILL CONTINUE DUE TO PROXIMITY OF FRONT TO SRN WI. MONDAY HAS THE BEST POTENTIAL TO BE A HOT DAY. && .AVIATION...FR CONDITIONS THROUGH PERIOD. CHC FOR THUNDERSTORMS INCREASES SLIGHTLY TONIGHT...MAINLY FOR KMSN...ASSOC WITH WEAK LOW PRES APPROCHING FROM CNTRL PLAINS. FLOW REMAINS VERY WEAK AND IS PROBLEMATIC WITH RESPECT TO PINPOINTING STORM DEVELPMENT AND MOVEMENT. STORM COMPLEX OVER SCNTRL NDKTA THIS MORNING SHOULD STAY MAINLY TO OUR WEST. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...20 AVIATION/MARINE...05
Hazardous weather outlook, Jul 31, 9:30 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 930 AM CDT THU JUL 31 2008 WIZ046-047-051-052-056>060-062>072-010930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 930 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS WILL MOVE INTO PORTIONS OF SOUTH CENTRAL WISCONSIN THIS MORNING. THE GREATEST THREAT AREA APPEARS TO BE AREAS ALONG AND SOUTHWEST OF A LINE FROM THE DELLS TO JANESVILLE. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY WEST OF A LINE STRETCHING FROM BURLINGTON TO MONTELLO. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDEX VALUES MAY REACH INTO THE MID 90S SUNDAY THROUGH TUESDAY...AWAY FROM LAKE MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. LMZ643>646-010930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 930 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY SOUTH OF PORT WASHINGTON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY THROUGH WEDNESDAY. COLLAR WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 31, 10:56 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1056 AM CDT THU JUL 31 2008 WIZ056-062-063-067>069-311730- SAUK-IOWA-DANE-LAFAYETTE-GREEN-ROCK- INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON... DARLINGTON...MONROE...JANESVILLE...BELOIT 1056 AM CDT THU JUL 31 2008 ...STRONG THUNDERSTORMS APPROACHING SOUTHWEST WISCONSIN... AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE FROM VIROQUA...TO GAYS MILLS...TO JUST NORTHEAST OF WATERLOO IOWA...MOVING SOUTHEAST AROUND 50 MPH. THE LINE HAS EXHIBITED A WEAKENING TREND OVER THE PAST COUPLE HOURS...HOWEVER AS THE LINE TRACKS ACROSS PORTIONS OF SOUTH CENTRAL WISCONSIN IT WILL STILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING. IF IT HOLDS TOGETHER...THE LINE WILL AFFECT AREAS SOUTHWEST OF A LINE FROM LONE ROCK TO BRODHEAD BY EARLY AFTERNOON. THUNDERSTORMS SHOULD APPROACH ARENA...MINERAL POINT...AND DARLINGTON AROUND 1145 AM...AND MADISON AND MONROE AROUND 1215 PM. THE REMAINDER OF SOUTH CENTRAL WISCONSIN MAY HAVE A PERIOD OF LIGHT TO MODERATE RAIN THROUGH EARLY AFTERNOON...HOWEVER THE RAIN SHIELD IS SHRINKING ACCORDING TO RECENT RADAR TRENDS. IF YOU HAVE OUTDOOR PLANS TODAY...BE PREPARED TO SEEK INDOOR SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. BORGHOFF
Local storm report, Jul 31, 11:54 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1154 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND GST MINERAL POINT 42.86N 90.18W
07/31/2008 M48 MPH IOWA WI MESONET
MEASURED AT MINERAL POINT HIGH SCHOOL. TIME IS
APPROXIMATED.
&&
LAMERSLocal storm report, Jul 31, 11:57 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG MINERAL POINT 42.86N 90.18W
07/31/2008 IOWA WI LAW ENFORCEMENT
TREES DOWN ON WIRES IN THE CITY OF MINERAL POINT. TIME IS
ESTIMATED.
&&
LAMERSLocal storm report, Jul 31, 12:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG DODGEVILLE 42.96N 90.13W
07/31/2008 IOWA WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN...MAINLY IN THE SOUTHERN PART
OF THE COUNTY...ESPECIALLY IN THE MINERAL POINT AND
DODGEVILLE AREAS. TIME IS APPROXIMATE.
&&
LAMERSThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:18 AM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 72 min |
| Jul 31, 12:34 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 59 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.